MAUDE Adverse Event Report: SMITH & NEPHEW, INC. CANNULA CLEARTRAC THREADED 7.0 X 72MM; ACCESSORIES,ARTHROSCOPIC

SMITH & NEPHEW, INC. CANNULA CLEARTRAC THREADED 7.0 X 72MM; ACCESSORIES,ARTHROSCOPIC
Model Number 72200905
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/06/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference (b)(4).
 
Event or Problem Description
It was reported that during a shoulder procedure the little portions of the cannula triple seal were breaking off when introducing the instruments into the cannula.The device break inside the patient, the pieces were removed using grasper and shaver.The procedure was successfully completed without a significant delay using a back-up device.No other complications were reported.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
H3, h6: the reported device, used in treatment, was received for evaluation.There was a relationship found between the returned device and the reported incident.A visual inspection revealed that the cannula was returned without any accessories.The inner seal was inspected and appeared to have missing pieces that had broken off.The outer seal was intact, but had some scratches and markings at the opening indicating use.A review of the device records showed there were no indications to suggest that the product did not meet manufacturing specification or would not be able to perform as intended.A complaint history review concluded this was an isolated event.A review of risk management files found that the reported failure was documented appropriately.A review of the instructions for use found the following warnings and precautions related to the reported failure: it is the surgeon¿s responsibility to be familiar with the appropriate surgical techniques prior to use of this device.Read these instructions completely prior to use.It is advisable to penetrate the cannula seal with the obturator (by twisting the obturator as it is inserted into the seal) prior to insertion of the cannula.If necessary a wetted obturator may ease insertion.If the obturator appears difficult to remove, gently rotate the obturator until the locking mechanism and the channel properly align.Once aligned, remove the obturator.A clinical evaluation concluded that per the case details, the broken pieces were removed from the patient using a grasper and shaver and no patient injuries or adverse consequences were reported.Since no patient injuries were reported no further clinical/medical assessment was warranted.The complaint was confirmed and the root cause was associated with component failure.Factors that could have contributed to the reported event include excessive force, off-axis insertion of sharp instruments, or fatigue on the seal from insertion and removal.

Brand Name
CANNULA CLEARTRAC THREADED 7.0 X 72MM
Common Device Name
ACCESSORIES,ARTHROSCOPIC
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
MDR Report Key11342864
Report Number1219602-2021-00341
Device Sequence Number14660422
Product Code NBH
UDI-Device Identifier03596010595133
UDI-Public03596010595133
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 03/02/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/30/2022
Device Model Number72200905
Device Catalogue Number72200905
Device Lot Number905191230
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/09/2021
Initial Date Received by Manufacturer 01/28/2021
Supplement Date Received by Manufacturer02/26/2021
Initial Report FDA Received Date02/18/2021
Supplement Report FDA Received Date03/02/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;